Medical Questions > Conditions and Diseases > Orthopedics Forum

Pain in my hip and leg and sore dry throat

Must Read
Think you might be experiencing bone loss? Check out this Intro to Osteoporosis and evaluate your risk for developing bone weakness. ...
Although bone mass loss is normal as we age, some people are more at risk of developing osteoporosis than others. Are you at risk? More here....
Do you have severe back pain? Do your bones break frequently or with little pressure? You might be experiencing osteoporosis. Found out more here....
I have pain in my left hip and down into my thigh and shin and I have a very dry mouth and sore throat and visited the Dr. and he put me on Naproxen for inflamation and oxycondon for pain.This has continued for 2 weeks, when I don't take the pain medication, the pain comes right back
Did you find this post helpful?
First Helper User Profile Gaelic
|

User Profile
replied October 23rd, 2011
Especially eHealthy
lillybella,

You do not say what your diagnosis is. What is causing the hip pain?

The Naprosyn (naproxen) is a nonsteroidal antiinflammatory drug (NSAID), which is meant to decrease any inflammation. By decreasing inflammation, the discomfort should also decrease. If the NSAID is not doing anything, then you probably do not have an inflammatory disorder.

The oxycodone is a Schedule II opioid narcotic, the strongest that can be given in an outpatient setting. It is not treating anything. It just masks the pain. However, the longer you use it, the less effective it will become. You will then need to take higher and higher doses, to get the same effect. You will also become dependent upon it, going into withdrawal when it is stopped. Dependency will usually occur in about 4 to 6 weeks of continual use of an opioid medication. But, every patient is different and that time frame may be shorter or longer.


You need to determine what is causing the discomfort in the hip and address the underlying cause. To just mask the pain is not treating the problem. You should probably see an orthopedic hip surgeon to determine exactly what is causing the pain. Is it coming from the hip or spine? What treatments are available, other than just opioids?

Good luck.
|
Did you find this post helpful?

replied October 25th, 2011
I've had a xray of my hip and everything appears normal. I guess I should keep on taking the naproxen and oxycondon till they are finished and then if the pain persists go again to my Dr. Perhaps the next step in a cat scan.
|
Did you find this post helpful?

User Profile
replied October 25th, 2011
Especially eHealthy
lillybella,

That is one option. But, you might want to make an appointment with an orthopedic surgeon. Usual run of the mill musculoskeletal problems which tend to go away on their own, do not usually require oxycodone.

This is something above the usual bursitis or tendonitis. Patients with these conditions do not need to take a Schedule II narcotic for pain control.

An orthopedic surgeon can do a thorough evaluation of the hip and spine. He/she can review your x-rays also. One condition that has just come into the mainstream of hip surgery is that of FAI, femoral acetabular impingement. Unless a physician, even an orthopedic surgeon, knows about it and suspects it, the condition can be missed on x-rays.

As to another study, the usual next step is to do an MRI. A CT scan would be good, if you need to look further at the bony architecture around the hip and pelvis. But, an MRI is designed to look at the soft tissues, such as the articular cartilage in the hip joint and the labral ring around the acetabulum.


Again, since you are needed such strong narcotic pain medicine to just get by, this is probably not something that is just going to go away. You should seek out a good orthopedic hip surgeon.

Good luck.
|
Did you find this post helpful?